California, 2011Flash Flooding and Damaging Winds in California, August 27 to 28, 2011
August 27 to 28, 2011 · NWS VEF · 9 events in 2 counties and zones
Monsoon moisture and high temperatures fueled thunderstorms over the Mojave Desert. Several storms produced severe weather and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $258,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture and high temperatures fueled thunderstorms over the Mojave Desert. Several storms produced severe weather and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 27, 12:15 PM PST, 5 minutes earlier.
Area forecast discussion, Aug 27, 12:15 PM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
115 PM PDT SAT AUG 27 2011
.SYNOPSIS...MOIST AND UNSTABLE AIR IN PLACE WILL CONTINUE TO RESULT
IN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH THE
EVENING. AN UPPER LEVEL LOW MOVING INTO OREGON WILL TURN THE FLOW
ALOFT TO THE SOUTHWEST AND THIS WILL HELP TO BRING DRIER AND MORE
STABLE AIR INTO THE WESTERN HALF OF THE AREA. HOWEVER...LINGERING
MOISTURE AND INSTABILITY WILL STILL LEAD TO A CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS OVER MOHAVE...CLARK AND LINCOLN COUNTIES
ON SUNDAY. EXCESSIVELY HOT AFTERNOON TEMPERATURES ARE EXPECTED
THROUGH MONDAY BEFORE TEMPERATURES DECREASE SLIGHTLY THE REST OF THE
WEEK.
&&
.DISCUSSION...A SLIGHT INCREASE TO LOW/MID LEVEL MOISTURE OVERNIGHT
HAS INCREASED INSTABILITY SLIGHTLY ACROSS THE REGION FOR
TODAY...RESULTING IN MORE WIDESPREAD COVERAGE OF CONVECTION THIS
AFTERNOON AND EVENING. ANY DEVELOPMENT SO FAR HAS REMAINED PINNED
TO HIGHER TERRAIN...BUT EXPECT VALLEY LOCATIONS TO BEGIN TO SEE SOME
ACTION AS OUTFLOW BOUNDARIES FROM INITIAL STORMS ACT AS A TRIGGER.
WITH THE EARLY ONSET OF STORMS TODAY...INCREASED CLOUD COVERAGE WILL
HOLD DOWN TEMPERATURES SOMEWHAT BUT WILL NOT MAKE ANY CHANGES TO THE
EXCESSIVE HEAT WARNING THAT IS CURRENTLY IN EFFECT THROUGH MONDAY.
MODELS SHOW GOOD CONTINUITY WITH PREVIOUS RUNS IN SHOWING MINIMAL
CHANGE TO THICKNESS VALUES OR 850/700MB TEMPERATURES...SO EVEN IF
CRITERIA IS NOT OFFICIALLY MET TODAY...SUNDAY AND MONDAY STILL LOOK
LIKELY AS THUNDERSTORM COVERAGE IS EXPECTED TO BE LESS THAN TODAY
AND CLOUDS WILL HAVE LESS OF AN IMPACT ON DAYTIME MAX TEMPERATURES.
SO FAR THERE HAS BEEN NO EVIDENCE OF ANY GULF SURGE INITIATION
RESULTING FROM THE THE MASSIVE THUNDERSTORM COMPLEX THAT DISSIPATED
OVER THE CENTRAL GULF OF CALIFORNIA LAST NIGHT...SO WILL LET THE
EXISTING FORECAST RIDE FOR THE MOST PART.
AN UPPER TROUGH WILL APPROACH THE WESTERN COAST OVER THE FIRST
HALF OF THE WEEK WHICH WILL RESULT IN INCREASINGLY DRY SOUTHWESTERLY
FLOW ALOFT AND AND DECREASED HEIGHTS ALOFT. BY TUESDAY WE WILL BE
DRY AND STABLE ENOUGH TO ELIMINATE ANY MENTION OF STORMS IN THE
FORECAST...AND DAYTIME MAX TEMPERATURES WILL HAVE DROPPED TO BELOW
EXCESSIVE HEAT WARNING CRITERIA. TEMPERATURES WILL CONTINUE A SHOW A
DOWNWARD TREND THROUGH THE REMAINDER OF THE WEEK AS THE TROUGH
SETTLES IN OVER THE PAC NW...WITH MAX TEMPERATURES FINALLY BACK TO
NEAR NORMAL BY THE END OF THE WEEK.
&&
.AVIATION...FOR MCCARRAN...A CONTINUED CHANCE FOR MAINLY AFTERNOON
THUNDERSTORMS TODAY ESPECIALLY NEAR THE MOUNTAIN RANGES. AS ALWAYS
STORMS NEARBY CAN PRODUCE VARIABLE AND GUSTY WINDS. PREDOMINANT
WINDS WILL LIKELY BE OUT OF THE EAST TO SOUTHEAST EARLY...SHIFTING
MORE SOUTHERLY LATE IN THE AFTERNOON. WIND GUSTS OF 20 TO 25 KTS
WILL BECOME POSSIBLE LATER IN THE DAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF
THE AREA...ESPECIALLY IN THE AFTERNOON. STORMS MAY PRODUCE LOCALLY
GUSTY AND VARIABLE WINDS. THE BEST CHANCE FOR STORMS IS ACROSS
SOUTHEASTERN SAN BERNARDINO AND MOHAVE COUNTY. PREDOMINANT WINDS
WILL BE GENERALLY LIGHT BECOMING SOUTH TO SOUTHWESTERLY WITH GUSTS
TO AROUND 20 KNOTS POSSIBLE IN THE AFTERNOON.
&&
.FIRE WEATHER...ISOLATED DRY LIGHTNING WILL BE POSSIBLE THROUGH
EARLY EVENING ACROSS INYO...ESMERALDA AND CENTRAL/SOUTHERN NYE
COUNTIES...AS WELL AS PARTS OF LINCOLN COUNTY. ENOUGH MOISTURE
SHOULD EXIST OVER THE REMAINDER OF THE AREA TO KEEP STORMS MORE
MOIST.
&&
.CLIMATE...
HERE ARE THE RECORD HIGH MAXIMUM TEMPERATURES TODAY THROUGH MONDAY
FOR THE MAIN CLIMATE SITES AROUND OUR AREA..
LOCATION TODAY SUNDAY MONDAY
8/27 8/28 8/29
-----------------------------------------------
LAS VEGAS 109/2001* 110/1944 110/1948
BISHOP 103/1950 103/2001 105/1950
DAGGETT 110/2001* 111/1998 110/2009
DEATH VALLEY 124/1924 123/1998 124/1998
NEEDLES 116/2005 116/2009 117/2005
KINGMAN 103/2009 107/2009 105/1915
* INDICATES A TIE.
AND THE RECORD HIGH MINIMUM TEMPERATURES FOR LAS VEGAS...
SAT 8/27...84/2005
SUN 8/28...83/2008
MON 8/29...85/2009
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING FROM 11 AM THIS MORNING TO 8 PM PDT
MONDAY FOR NVZ016-017-020>022.
AZ...EXCESSIVE HEAT WARNING FROM 11 AM THIS MORNING TO 8 PM MST
MONDAY FOR AZZ002-003-036.
CA...EXCESSIVE HEAT WARNING FROM 11 AM THIS MORNING TO 8 PM PDT
MONDAY FOR CAZ522>527.
&&
KENNEDY/SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Aug 27, 5:01 AM PST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
601 AM PDT SAT AUG 27 2011
CAZ519>521-NVZ014-015-018-019-280715-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
601 AM PDT SAT AUG 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS WILL CONTINUE OVER THE REGION THIS AFTERNOON AND
EVENING. THE PRIMARY HAZARD WITH ANY THUNDERSTORM WILL BE THE
POTENTIAL FOR LOCALIZED WIND GUSTS OVER 50 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORM COVERAGE IS EXPECTED TO DECREASE IN COVERAGE FROM
WEST TO EAST SUNDAY AND MONDAY AS DRY SOUTHWEST FLOW SPREAD ACROSS
THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001>003-036-CAZ522>527-NVZ016-017-020>022-280715-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
601 AM PDT SAT AUG 27 2011 /601 AM MST SAT AUG 27 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING IS NOW IN EFFECT THROUGH THIS EVENING AS
NEAR RECORD TEMPERATURES PERSIST ACROSS THE MOJAVE DESERT. MOISTURE
AND INSTABILITY WILL ONCE AGAIN RESULT IN THE POSSIBILITY OF
AFTERNOON AND EVENING THUNDERSTORMS. THE MAIN THREATS
WITH STORMS WILL BE GUSTY WINDS OVER 40 MPH. LOCALLY HEAVY
DOWNPOURS COULD POSSIBLY TRIGGER ISOLATED FLASH FLOODING OVER
MOHAVE...CLARK AND EASTERN SAN BERNARDINO COUNTIES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NEAR RECORD TEMPERATURES ARE EXPECTED TO PERSIST THROUGH MONDAY
AND AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM MONDAY
EVENING. THUNDERSTORMS WILL REMAIN POSSIBLE OVER LINCOLN...CLARK
AND MOHAVE COUNTIES SUNDAY THEN DRY SOUTHWEST FLOW WILL CONFINE
THUNDERSTORMS MAINLY TO EASTERN LINCOLN AND MOHAVE COUNTIES
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JA
Event by event
5 flash flood, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.
Lightning, San Bernardino
- When
- August 27, 12:20 PM PST to 2:51 PM PST
- Where
- San Bernardino County, 2.52 mi N of Twenty Nine Palms to 6.13 mi N of Twenty Nine Palms
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 34.166, -116.054
Lightning struck a total of seven power poles, knocking out power to 2700 customers.
Thunderstorm Wind, San Bernardino
- When
- August 27, 2:00 PM PST
- Where
- San Bernardino County, 3.23 mi NNW of Lenwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 34.911, -117.147
Five power poles were blown down, knocking out electricity to about 900 homes.
Thunderstorm Wind, San Bernardino
- When
- August 27, 2:30 PM PST
- Where
- San Bernardino County, 2.86 mi W of Old Dale
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.121, -115.850
There was damage to a shed and an awning.
Flash Flood, San Bernardino
- When
- August 27, 3:25 PM PST to 4:00 PM PST
- Where
- San Bernardino County, 2.75 mi WNW of Bush to 2.69 mi WNW of Bush
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.166, -115.744
About six inches of water flowed over Amboy Road near Lelia Lane.
Flash Flood, Inyo
- When
- August 27, 5:30 PM PST to 6:30 PM PST
- Where
- Inyo County, 1.66 mi W of Scottys Castle to 1.74 mi W of Scottys Castle
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.000, -117.360
Debris was on Scotty's Castle Road due to flash flooding.
Flash Flood, Inyo
- When
- August 27, 6:30 PM PST to 7:30 PM PST
- Where
- Inyo County, 2.04 mi SW of Park Vlg to 1.97 mi SW of Park Vlg
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.500, -116.877
Mud and rocks were washed onto Highway 190 near Cow Creek Road.
Flash Flood, San Bernardino
- When
- August 28, 1:20 PM PST to 2:30 PM PST
- Where
- San Bernardino County, 6.12 mi SE of Wheaton Spgs to 6.02 mi NW of Brant Station
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 35.410, -115.400
Water, mud and rocks were over Morning Star Mine Road.
Thunderstorm Wind, San Bernardino
- When
- August 28, 1:29 PM PST to 1:45 PM PST
- Where
- San Bernardino County, 0.53 mi ENE of Joshua Tree to 0.6 mi NNE of Joshua Tree
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 34.134, -116.312
Thunderstorm winds in Joshua Tree blew down several trees, power poles, and power lines; blew down a 36 foot wide billboard; blew the roof and porch off a mobile home; blew off part of the roof of the library; and blew over at least two small buildings.
Flash Flood, San Bernardino
- When
- August 28, 1:30 PM PST to 2:00 PM PST
- Where
- San Bernardino County, 1.65 mi ENE of Joshua Tree to 1.76 mi ENE of Joshua Tree
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.136, -116.292
Debris flowed across Highway 62 in Joshua Tree.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Tropical Storm in New Jersey, August 27 to 31, 20117 deaths · $797 million · EF0 · 67 events
- High Wind and Strong Wind in North Carolina, August 27, 20113 deaths · $76 million · 54 kt wind · 21 events
- Tropical Storm and Storm Surge in Pennsylvania, August 27 to 30, 20113 deaths · $7.0 million · 32 events
- Tropical Storm in Virginia, August 27 to 28, 20112 deaths · $29 million · 18 events
- Flooding and Heavy Rain in New Jersey, August 27 to 28, 20113 deaths · 13 events
- Tornado and Tropical Storm in Delaware, August 27 to 30, 20112 deaths · EF1 · 15 events
- Flooding in New York, August 27 to 29, 20112 deaths · 1 injured · 24 events
- Tropical Storm in Virginia, August 27 to 28, 20111 death · $29 million · 7 events
- Tropical Storm and Flash Flooding in Maryland, August 27 to 28, 20111 death · $4.1 million · 15 events
- Tropical Storm in North Carolina, August 27 to 28, 2011$41 million · 6 events
- High Surf in Florida, August 27, 20111 death · 1 event
- Tropical Storm in Virginia, August 27 to 28, 20111 injured · $10 million · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334019, 331294, 331298, 331300, 331304, 331307, 331309, 331317, 331313.